Thank you for your post. Shrinking lung syndrome really refers to a restriction of the lung from being able to fully expand and get filled with oxygen. This is seen in lupus and other autoimmune diseases. As you said, we need to rule out every other cause of shortness of breath first. Essentially, in shrinking lung syndrome, there is scarring of the pleura (the outer covering of the lungs) and this is thought to be due to previous inflammation of the pleura, which is seen frequently in lupus. In addition to controlling any inflammation, pulmonary rehabilitation may be helpful in maximizing lung capacity and training the body to use accessory muscles (those that are not used for normal breathing) for improving respiration. Most cases of shrinking lung thankfully are not progressive. View Thread
In general 0.3 - 3.0. As far as I know, there is no separate normal level for patients with lupus. Rarely, have I come across a patient with "normal" TSH levels but abnormal thyroid function. However, it seems like there is a large and active community on the internet that propagates the notion that TSH by itself is not accurate in diagnosing thyroid dysfunction. This is not the mainstream view by any means.
A brief explanation of the thyroid hormones is given below.
The thyroid is a gland in your neck associated with your metabolism—the processes by which your body makes use of energy. Autoimmune thyroid disease can occur in people with lupus, as can other thyroid conditions. Usually, thyroid conditions cause the gland to release too much or too little hormone. Your doctor may order tests to detect the level of thyroid hormones in the blood, especially if you experience significant weight loss or gain, sweating, acute sensitivity to hot or cold, fatigue, or other symptoms. These tests can also help your doctor monitor the effectiveness of thyroid treatment. Tests for thyroid hormones are explained below in greater detail. Your doctor may request additional tests, such as tests for thyroid antibodies, to learn more about your condition.
Thyroid stimulating hormone (TSH): Thyroid stimulating hormone (TSH) is a hormone released by the pituitary gland that signals the thyroid to release its hormones (T3 and T4) when levels in the blood get low. Together, TSH, T3, and T4 are part of a negative feedback loop that keeps levels of thyroid hormones constant in the blood. Abnormal levels of TSH in the blood can suggest a problem with the pituitary gland, such as a tumor, but this is unlikely. More often, high or low TSH levels indicate problems with the thyroid gland. The thyroid may not be responding to stimulation by TSH, or it may be releasing too much T3 and T4. Underactive thyroid (hypothyroidism) is more common in lupus, but overactive thyroid (hyperthyroidism) can also occur. Both of these conditions can be dangerous if not properly treated.
T4 and T3: Thyroid hormone contains thyroxine (T4, 90%) and triidothyronine (T3, 10%). The primary role of these substances is to regulate your body's metabolism. Abnormal levels of thyroid hormone can indicate hypo- or hyperthyroidism.
The burning may represent a form of neuropathy known as small fiber neuropathy. Medications that help neuropathy include amitriptyline, cymbalta, savella, neurontin and lyrica as well as others. Non pharmacological options that might help include cognitive behavioural therapy, acupuncture, deep breathing exercises etc. View Thread
I am sorry for your experience. PTSD is fairly common in your situation. There is no direct connection between lupus and PTSD, but it has been fairly well established that stress is one of the triggers for lupus. I would suggest that you contact local lupus support groups to be in touch with others in your situation. Cognitive behavioural therapy can be effective in managing stress and potentially could help manage and/or prevent lupus flares. View Thread
Patients with lupus are prone to upper respiratory infections due to altered immune activity. Additionally, dry mouth can lead to recurrent infections and whitish plaques due to a yeast infection of the tongue. Please discuss with your physician if you are suffering from dry mouth and related complications. View Thread
Sorry to hear about your troubles. I am also concerned that you are having organ involvement. Some of your symptoms seem to suggest active lupus nephritis and the swelling under the eyes might represent a kidney condition called nephrotic syndrome. You should seek consultation with a local physician to assess how active the lupus is. Based on that they might prescribe you medication till you get back to the US. Potentially the dose of the prednisone needs to be higher to achieve results in active lupus. However, please use this as a general guideline, not having examined you, it is impossible for me to know what you're dealing with. Safe travels!View Thread
Naltrexone is an inexpensive generic pharmaceutical approved by the United States Food and Drug Administration since 1984 for treating opiate and alcohol addiction. Usually doses of about 0.5 mg/kg of body weight are used to treat chronic opioid or alcohol addiction. However, recent observations indicate that low doses of naltrexone (0.08 mg/kg) may have beneficial effects on the immune system. There have been some preliminary studies suggesting benefit of LDN in Crohn's disease and MS as well as HIV/AIDS, certain types of cancer. Side effects seem to be usually both mild and transitory.
One small nightly dose of Naltrexone has the effect of temporarily blocking certain opioid receptors. This causes a several-fold increase in endogenous endorphins (opiate-like chemicals produced naturally in the body) in the morning when a patient awakens. This leads to a positive effect on the mood and if we were to extrapolate from animal studies, seems to help with immune function regulation.
According to some patient reports, the endorphin increase at night can also make dreams more vivid and create disturbances in sleep. I have no experience prescribing this medication, and at this time it remains experimental for the treatment of autoimmune disease. View Thread
Occasionally ringing in the ears can be seen as side effects of medications such as NSAIDS or antimalarial's.
Rarely, a condition called autoimmune vestibulitis characterized by sudden hearing loss may be seen. This hearing loss happens suddenly and prominently in this condition. Prompt treatment if there is hearing loss is required to reverse this condition. Thankfully it is rare and hearing loss rather than ringing is the prominent symptom.
More common causes of tinitus are ear wax, viral infections, upper respiratory infections, eustachian tube dysfunction from a stuffed nose etc. If the symptoms persist, a medical evaluation is helpful. View Thread
Hip disease can occur in a patient with lupus in a number of ways, including inflammation of the hip from lupus arthritis, infection, avascular necrosis, degenerative arthritis (osteoarthritis). Lupus itself can cause inflammation of the joints (arthritis), which can involve the hip. Infection occurs more frequently in persons with lupus and although infection in the hip is not common, it does occur. Lupus patients who have taken long-term cortisone medications are at risk for destruction of the bone of the ball of the hip, called avascular necrosis (avascular necrosis). Lupus patients can develop degenerative arthritis (Osteoarthritis) of the hip, which is a common disease affecting over 20 million Americans.
However, the most common and treatable cause of hip pain in my practice is trochanteric bursitis or gluteus tendonitis/trigger points. These are soft tissue causes of pain that usually occur on the side of the hip and the buttock areas. They happen due to the chronic wearing down of the muscles and soft tissues surrounding the hip joint when someone has poor posture or arthritis elsewhere in the back or lower extremities. Usually, they respond to massage, trigger point release, exercises and mechanical evaluation and correctiion. Corticosteroid injections can also be very helpful. View Thread